Tornadoes · United States · Texas · 2019

EF0 tornado, Yantis, Texas, May 29, 2019

This EF0 tornado ran 3.4 miles across Wood County on May 29, 2019, touching down at 3:36 PM CDT and reaching 100 yards wide. It killed nobody, and did $1,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 29, 2019
Touchdown
3:36 PM CDT (20:36 UTC)
Lifted
3:45 PM CDT (20:45 UTC)
On the ground
9 minutes
Path length
3.4 miles (5.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$1,000
County
Wood County
Touchdown point
32.878, -95.634
Lift-off point
32.901, -95.583
Record number
1905291436-01

The damage survey

6 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An upper level trough lifted northeast across the Middle Red River Valley into Eastern Oklahoma during the daytime hours on May 29th, which helped drive a weak surface boundary southeast into portions of North Texas, Southern and Eastern Oklahoma. Sufficient shear and moderate instability were in place across the broad warm sector south of this surface boundary, as large scale forcing increased during the afternoon ahead of the trough, such that scattered strong to severe thunderstorms developed over Southeast Oklahoma and portions of Northeast Texas. Some of these storms produced damaging winds which downed trees and damaged structures, while also producing a couple of isolated tornadoes across portions of Wood and Southeast Franklin Counties before weakening during the mid-evening hours.

A NWS Storm Survey and eyewitnesses confirmed that an EF-0 tornado with maximum estimated winds near 80 mph touched down near the intersection of FM 515 and FM 17 where tin was lifted and peeled back from a trailer. The tornado then moved in a east-northeast direction crossing over the west fork of Lake Fork Reservoir as a waterspout and then crossed back over land as a tornado near FM 515 where several trees were snapped and uprooted. Large limbs were downed along County Road 1917 with additional trees uprooted in a pasture along County Road 1900 where the tornado lifted just southwest of the Yantis community.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at May 29, 1:26 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 29, 1:26 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Shreveport LA
126 PM CDT Wed May 29 2019

.UPDATE...

To zones to add Tornado Watch headline & to AVIATION discussion.

&&

.SHORT TERM...

The SPC has issued a Tornado watch until 8pm for SE OK, NE TX and
adjacent SW AR. Thunderstorms are coming through the DFW
metroplex now and will be arriving mid to late afternoon in our
cwa. Our cap is lifting and weakening with heating and this will
continue with the eventual organizing of cells into a QLCS to
affect our NW half of Co/Pa through midnight. So potentially
another watch if a good cool pool gets involved, but the front is
so weak on forcing things may have a tough time. The models all
ease the decaying line across the SE half of cwa, but it will run
out of gas on today's heating and need the convective assist to
survive overnight before plugging in again tomorrow, too far East
perhaps to have to even be concerned about. Our day two outlook is
for general only our cwa. /24/

.AVIATION...

For the ArkLaTex, Thunderstorms developing along a line from KDAL
to KMCL and will overspread our TX terminals by midnight. Current
timing is mainly for evening hours from early evening at KTYR/KTXK
to near KSHV perhaps by midnight if a good push into a squall line
is successful by the upper storm over the OK/TX panhandles moving
NE already. This will linger for our remaining terminals into the
overnight and potentially even this time tomorrow. SFC winds
shifting to SW then NW 5-10KT and IFR/MVFR will hang tough. /24/

&&

.PREV DISCUSSION... /issued 1140 AM CDT Wed May 29 2019/

SHORT TERM...

Another muggy day out with low 70s dew points and low to mid 80s
temps and low 90s HX. Skies are Cloudy NW to mostly cloudy SE.
KSHV Doppler radar is showing some scattered cells from Tyler to
Texarkana with mosaics showing much more numerous thunderstorms
from Dallas to Mcalester and Fayetteville edging slowly our way.

We are still on course with pops and weather, ramping up from
here with additional heating. The HRRR is looking at 19-21Z for
our NW most counties. So we may well be looking at a convective
watch to bleed over into our FFA start time this evening. The
HRRR shows a line evolving to affect only the NW half of the cwa
by 06Z. This does not include arrival into the SHV metro area. The
cap on this mornings sounding was huge and is about to resampled
with an 18Z flight. A solid cool pool could change everything. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  88  67  88 /  20  40  10  10
MLU  70  88  68  89 /   0  40  20  10
DEQ  67  85  61  85 /  80  20  10  10
TXK  70  85  64  85 /  60  30  10  10
ELD  70  87  64  87 /  20  40  10  10
TYR  71  85  66  84 /  60  30  10  20
GGG  71  87  66  87 /  40  40  10  10
LFK  71  88  70  88 /  20  50  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from 7 PM CDT this evening through Thursday
     morning for ARZ050-051-059>061-070.

LA...None.
OK...Flash Flood Watch from 7 PM CDT this evening through Thursday
     morning for OKZ077.

TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ108>111-
     124-125-136-137-149-150.

     Flash Flood Watch from 7 PM CDT this evening through Thursday
     morning for TXZ096-097-108>112-124-125.

&&

24/50
Hazardous weather outlook, May 29, 1:22 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
122 PM CDT Wed May 29 2019

ARZ072-073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-301830-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
122 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will begin to move into the area this
evening and through much of the overnight hours. Brief heavy rain
and strong gusty winds will possible with a some storms that
develop, but the risk of any severe storms will be diminishing
quickly after early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A few showers and thunderstorms may redevelop during the day
Thursday, followed by a fairly quiet, but warm and humid weekend.
Thunderstorms may begin to gradually increase by early next
week. However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters are not anticipated at this time
for Wednesday night.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-
136>138-301830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-Harrison-
122 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms will begin to move into the area from the west
this afternoon and some storms are expected to be severe.
Damaging wind gusts, large hail, and a possibility of tornadoes
exists with any severe storms. The risk of severe storms in this
area is expected to diminish greatly by late this evening and most
of the storms should push to the east after midnight. A Flash
Flood Watch will also be in effect from 7 pm Wednesday evening
until 7 am Thursday morning as fairly saturated soils will allow
for quick runoff with any heavy rain that occurs.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Showers and thunderstorms should be mostly east of the area by
Thursday morning, with a fairly quiet, but warm and humid
weekend expected. Thunderstorms may begin to gradually increase
by early next week. However, no hazardous weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is requested this afternoon
through at least the early evening hours.

50

In the hours before

Special weather statement, May 29, 3:11 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
311 PM CDT Wed May 29 2019

TXZ096-292100-
Red River TX-
311 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RED RIVER COUNTY
UNTIL 400 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blossom, or 7 miles east of Paris, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manchester, Detroit, Redland, Silver City, Kanawha, Negley, Kiomatia,
Albion and Woodland.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Oklahoma...and northeastern Texas.

LAT...LON 3388 9531 3388 9528 3391 9528 3389 9526
      3389 9525 3393 9525 3396 9523 3394 9516
      3394 9513 3390 9512 3392 9508 3386 9504
      3386 9500 3385 9499 3386 9497 3383 9495
      3358 9531
TIME...MOT...LOC 2011Z 222DEG 28KT 3368 9541

19

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

8.6 hours before the tornado, 157 km from the path. May 29, 2019.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1318 joules per kilogram, CIN -27, lifted condensation level 786 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 150 square meters per square second, 0 to 6 km bulk shear 30 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-27 J/kg
Surface CAPE
2504 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.6
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Mineola/Quitman (JDD), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dallas/Ft Worth radar (KFWS), 162 km away, was scanning. The volume nearest the touchdown began at 20:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 29, 2019

40 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 298:44 AM CDTEF1Scott, MO1.075$50,000
May 292:07 PM EDTEF0Tioga, PA1.150$25,000
May 291:19 PM CDTEF0Tarrant, TX3.9200$5,000
May 291:22 PM CDTEF0Denton, TX3.7250$1,000
May 291:31 PM CDTEF1Tarrant, TX0.5300$100,000
May 293:14 PM EDTEF0Lehigh, PA2.350
May 293:20 PM EDTEF0Sullivan, PA0.450
May 292:58 PM CDTEF0Rockwall, TX3.125$1,000
May 293:07 PM CDTEF0Van Zandt, TX3.0100$5,000
May 294:14 PM EDTEF1Perry, PA4.9300$40,000
May 293:17 PM CDTUnratedVan Zandt, TX0.250
May 294:24 PM EDTEF1Dauphin, PA2.5350$20,000
May 294:24 PM EDTEF1Fulton, PA0.750$35,000
May 294:00 PM CDTUnratedSac, IA1.230
May 294:11 PM CDTUnratedSac, IA0.720
May 294:21 PM CDTEF0McCurtain, OK1.175
May 294:24 PM CDTEF2Kaufman, TX4.02151$1.0 million
May 294:28 PM CDTEF0Christian, IL0.220
May 294:30 PM CDTEF0Christian, IL0.220
May 294:35 PM CDTEF0Christian, IL0.320
May 294:49 PM CDTUnratedPocahontas, IA0.240
May 294:50 PM CDTEF0Macon, IL0.520
May 294:50 PM CDTEF2Wood, TX9.1850$300,000
May 294:51 PM CDTEF2Van Zandt, TX7.2700$500,000
May 295:08 PM CDTEF1Van Zandt, TX2.3140$250,000
May 295:16 PM CDTEF0Randolph, AR0.675$40,000
May 295:18 PM CDTEF1Van Zandt, TX3.8250$1,000
May 295:31 PM CDTEF0Fannin, TX10.8300$25,000
May 296:21 PM CDTUnratedHumboldt, IA0.530
May 296:23 PM CDTEF0Iowa, IA0.120
May 297:01 PM CDTEF1Poweshiek, IA3.5501$10,000
May 297:28 PM CDTUnratedPoweshiek, IA0.930
May 297:37 PM CDTEF0Hardin, IA1.130
May 297:39 PM CDTUnratedPoweshiek, IA0.930
May 297:46 PM CDTEF0Iowa, IA3.320
May 298:13 PM CDTEF0Johnson, IA0.320
May 298:15 PM CDTEF0Hardin, IA1.230
May 298:29 PM CDTEF0Hardin, IA0.640$30,000
May 298:31 PM CDTEF0Hardin, IA1.350$10,000
May 298:54 PM CDTUnratedHardin, IA0.720

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.